Alert archive / New York / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Burlington, VT
NWS Burlington, VT issued this wind chill advisory at Jan 13, 2018, 3:26 PM EST for 4 counties in New York. It took effect at Jan 13, 2018, 7:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2018, 3:26 PM EST (20:26 UTC)
- In effect from
- Jan 13, 2018, 7:00 PM EST
- Expired
- Jan 14, 2018, 12:31 AM EST
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 829 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS41 KBTV 132026 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 326 PM EST Sat Jan 13 2018 NYZ026>031-034-087-141000- /O.NEW.KBTV.WC.Y.0002.180114T0000Z-180114T1400Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, and Gouverneur 326 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 29 below zero with localized values to 35 below. * WHERE...Much of northern New York. * WHEN...From 7 PM this evening to 9 AM EST Sunday. * ADDITIONAL DETAILS...The coldest wind chills will be from midnight through 7 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
1 follow-up statement
336 WWUS41 KBTV 140531 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 1231 AM EST Sun Jan 14 2018 NYZ026>031-034-087-140645- /O.CAN.KBTV.WC.Y.0002.000000T0000Z-180114T1400Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, and Gouverneur 1231 AM EST Sun Jan 14 2018 ...WIND CHILL ADVISORY IS CANCELLED... Winds have gone calm with overnight lows temperatures expected to be between 10 and 25 degrees below zero. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 1:03 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 13, 1:03 PM EST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Burlington VT 103 PM EST Sat Jan 13 2018 .SYNOPSIS... A widespread mixed precipitation event will slowly taper off to scattered snow showers by this afternoon, with highly variable storm total snow and ice accumulation expected across the region. The threat for localized flooding due to freeze up jams will continue today as temperatures cool back into the single digits to mid teens. High pressure with cool temperatures and dry conditions prevails tonight into early this upcoming week. && .NEAR TERM /UNTIL 7 AM SUNDAY MORNING/... As of 103 PM EST Saturday...The winter storm warnings and advisories have been cancelled. Steadier precipitation has all but come to an end and any additional accumulations will generally be an inch or less. Previous Discussion... Based on current water vapor trends and rap 13 backside deformation band of light to moderate snow will continue to impact northern ny into central/northern VT thru 16z...before slowly lifting northeast. However...a sharp snowfall gradient because of the complex mid level thermal profile is still anticipated over central VT...making storm total snowfall extremely challenging. MPV ASOS is nearly 0.25 inch of ice accumulation...while snow/sleet thru 5 AM here has at btv has measured 1.0. Expect snowfall rates to increase here across the cpv for several hours this morning associated with cooling mid level profiles and enhanced lift from embedded 5h vort moving overhead. The areal coverage/intensity of snow will begin to decrease aft 16z today...with scattered snow showers anticipated by afternoon. Gusty north/northwest winds at 15 to 30 mph continue, along with steady or falling temps thru the day. We are an amazing 37 degrees cooler this morning...compared to yesterday at this time. Thanks RSD for this stat. Water vapor shows an impressive short wave trof digging across the mid Atlantic States with deep layer moisture conveyor impacting the ne conus. This system will continue to quickly lift se to ne across the ne conus this morning with well defined mid/upper level dry slot moving from central pa into southern VT by 12z Saturday. This dry slot along with extremely complex thermal profiles will greatly impact storm total snow, sleet, and ice accumulations across our cwa...especially in the transition zone between snow and mixed precip. This tight gradient is impossible to forecast, so anticipate some areas especially in central cpv/central vt to struggle to reach expected snow amounts, as change to snow is delayed by several hours. Overall very little change to storm total snowfall with 6 to 12 inches northern NY...4 to 8 inches northern VT/CPV...and 1 to 4 inches southern/central Vt with ice accumulation of 1 to 3 tenths. All current winter storm warnings and advisories continue this morning. The best mid level deformation and RAP 850 to 500mb rh is located over northern NY into northern VT at 12z and lifts into the northern CPV by 18z...before exiting our cwa by 21z. Based on this mid level moisture trend...will taper precip off in grids/forecast btwn 16z-20z today. Expect most of the heavier precip to be confined to the northern cwa and mountains by 18z today...with a period of favorable upslope snow possible. Temps continue to fall under llvl caa as progged 850mb temps drop to -13c to -17c by 00z Sunday...supporting highs single digits slv/dacks to mid 20s lower CT river valley. The combination of fresh snow and clearing skies will result in cold overnight lows...with readings between 5 and 20 degrees below zero. Given flash freeze and wintry mix of precip falling at this time, expect areas of difficult travel today with some isolated power outages possible over central/southern VT due to ice accumulation and breezy north winds. && .SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/... As of 343 AM EST Saturday...Broad surface high pressure will shift to the northeastern US Sunday night, allowing for calm to light winds and clear skies overnight. Effective radiational cooling overnight will result in surface temperatures dropping to below zero throughout the forecast area. This cold spell will be short lived however, as southwesterly warm air advection starts to increase Monday in advance of surface low pressure forming over the Great Lakes. Temperatures will start to rise back towards seasonal norms ahead of the clipper, with daytime highs in the teens Monday and the mid to upper 20s by Tuesday. During the daytime hours Tuesday, some light warm air advection snow will move into the region from west to east as the Great Lakes low moves northeastward up the Saint Lawrence Valley. The mainly continental-sourced airmass will be lacking in moisture, so would expect any snowfall accumulations to be light. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 343 AM EST Saturday...The extended forecast will continue to feature a fairly active, progressive pattern. Shortwave energy aloft over northwestern Canada Monday will dig towards the East Coast Wednesday, significantly amplifying the upper- level flow. Once the colder continental polar airmass within the trough digs into the southeastern United States and then pushes offshore, a baroclinic zone will sharpen over the western Atlantic. With favorable jet dynamics aloft and strong low to mid level baroclinicity, a surface low will develop somewhere off the Mid-Atlantic Coast Wednesday afternoon/evening. Models are having a difficult time coming to a consensus on the track of this low, thus lending to lower confidence in the forecast for Thursday and Friday. If the upper level trough remains positively tilted as it progresses eastward over the East Coast, the developing low will be taken out to sea with no impacts to the Northeast. However, if the trough sharpens and becomes negatively tilted over the East Coast, the low will curve back towards land, impacting northern New England and the Canadian Maritimes. For now, current thinking is that the system won't have major impacts on Vermont/northern New York, however we will be monitoring the situation closely over the coming days. If the low does curve back towards northern New England, the forecast area could receive some snow on the western fringes of the storm. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...Conditions are beginning to improve as storm systems lifts to the northeast. Will see IFR/MVFR conditions trend to VFR through 00z and then remain VFR for the remainder of the period. Gusty northwest winds will continue this afternoon...then taper off under 10 knots after 00z. Outlook... Sunday Night: VFR. NO SIG WX. Martin Luther King Jr Day: VFR. NO SIG WX. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SHSN. Tuesday: Mainly MVFR, with local VFR possible. Chance SHSN. Tuesday Night: Mainly MVFR, with local IFR possible. Chance SHSN. Wednesday: Mainly MVFR, with local IFR possible. Chance SN. Wednesday Night: Mainly MVFR, with local IFR possible. Chance SHSN. Thursday: Mainly MVFR, with local VFR possible. Chance SHSN. && .HYDROLOGY... As of 103 PM EST Saturday...Ice jams and continue high flows are still having an impact on the area. Flooding continues to be reported as a result of the ice jams. Given little change in flows and ice jams this afternoon flooding will continue to be a threat across the area despite no additional precipitation expected. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Evenson/Taber SHORT TERM...Sisson LONG TERM...Sisson AVIATION...Evenson HYDROLOGY...Evenson
Hazardous weather outlook, Jan 13, 1:04 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 104 PM EST Sat Jan 13 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-141815- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 104 PM EST Sat Jan 13 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 13, 3:06 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM SNOW 4 NNE UNDERHILL 44.59N 72.92W
01/13/2018 M5.3 INCH CHITTENDEN VT NWS EMPLOYEE
&&
EVENT NUMBER BTV1800193
SLWLocal storm report, Jan 13, 3:10 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW WESTVILLE 44.96N 74.42W
01/13/2018 M14.0 INCH FRANKLIN NY PUBLIC
&&
EVENT NUMBER BTV1800194
SLWLocal storm report, Jan 13, 3:11 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW JEFFERSONVILLE 44.64N 72.83W
01/13/2018 M8.0 INCH LAMOILLE VT PUBLIC
&&
EVENT NUMBER BTV1800195
SLWLocal storm report, Jan 13, 3:13 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
313 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW PORT HENRY 44.05N 73.46W
01/13/2018 M2.5 INCH ESSEX NY PUBLIC
&&
EVENT NUMBER BTV1800196
SLWLocal storm report, Jan 13, 3:14 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
314 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW DICKINSON CENTER 44.72N 74.55W
01/13/2018 M15.0 INCH FRANKLIN NY PUBLIC
&&
EVENT NUMBER BTV1800197
SLWLocal storm report, Jan 13, 3:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM SNOW MASSENA 44.93N 74.89W
01/13/2018 M13.2 INCH ST. LAWRENCE NY PUBLIC
&&
EVENT NUMBER BTV1800198
SLWThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 7:46 PM EST | River Flood Warning | BTV | Clinton, Essex | 12 hr |
| Jan 12, 7:46 PM EST | River Flood Warning | BTV | St. Lawrence | 6 hr |
| Jan 12, 9:59 PM EST | Areal Flood Warning | BTV | Essex | 9 hr |
| Jan 13, 1:18 AM EST | Areal Flood Warning | BTV | Clinton | 6 hr |
| Jan 13, 4:07 AM EST | Areal Flood Warning | BTV | Franklin | 6 hr |
| Jan 13, 9:57 AM EST | Areal Flood Warning | BTV | Franklin | 9 hr |
| Jan 13, 6:50 PM EST | Areal Flood Warning | BTV | Franklin | 24 hr |
Nearby
Wind Chill Advisories in New York, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.